Reported Symptoms with Tamoxifen May be Normal Changes of Aging
The symptoms that women cite as reasons for stopping Tamoxifen are equally experienced among women who do not take the drug.
Participant-Reported Symptoms and Their Effect on Long-Term Adherence in the International Breast Cancer Intervention Study I (IBIS-I)
Authors: Smith, SG et. al.
Source: J Clin Oncol 35(23):2666-2673
One of the uses for Tamoxifen is as an agent to reduce breast cancer risk. Women may see a risk reduction of up to 30%, and this effect continues for at least 20 years after the five-year regimen is complete. Unfortunately, fewer than 20% of women who are offered the medication actually take it. A major reason for this is concern about adverse side effects.
The investigators looked at the role of predefined symptoms on the long-term use of Tamoxifen. Women at increased risk for breast cancer were randomized to 5 years of either Tamoxifen or placebo. Follow-ups were every six months. Over 3,800 women were included.
Most women were adherent to taking their medication for at least 4.5 years. However, women who were taking Tamoxifen had a higher dropout rate (stopped taking the medication). Reasons for stopping the medication were nausea/vomiting, headaches, hot flashes and gynecologic symptoms (vaginal discharge, dryness or irregular bleeding). Interestingly, these symptoms were experienced at the same rates among women who were taking the placebo medication.
This study suggests that the side effects that women report with Tamoxifen may actually be part of normal life or aging, and that they would occur even if the women did not take tamoxifen. The investigators are hopeful that this information will help doctors educate their patients about taking Tamoxifen and prepare them for correctly identifying the causes of any symptoms they may experience while on the drug.